MAUDE Adverse Event Report: PENUMBRA, INC. PENUMBRA SYSTEM RED 62 REPERFUSION CATHETER; NRY

PENUMBRA, INC. PENUMBRA SYSTEM RED 62 REPERFUSION CATHETER; NRY
Catalog Number RED62SKIT
Medical Device Problem Codes Break (1069); Material Deformation (2976); Physical Resistance/Sticking (4012)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 06/20/2023
Type of Reportable Event Malfunction
Event or Problem Description
The patient was undergoing a thrombectomy procedure in the m1 segment of the middle cerebral artery (mca) using a penumbra system red 62 reperfusion catheter (red62), a benchmark bmx 81 access system (bmx81) and non -penumbra stent retrievers.It was noted that the patient¿s anatomy was moderately tortuous.During the procedure, the physician completed four passes using the red62 with the stent retrievers.Subsequently, while retracting the red62 into the bmx81, the physician experienced resistance.The physician then attempted to manipulate the red62 to relieve the tension but was unsuccessful.Therefore, the red62 and the bmx81 were removed together.Upon removal, the red62 was noticed to be stretched, unwound, and frayed from the mid-shaft to the distal end.It was also reported that the physician decided to use a new bmx81 as a precaution, there was no noticeable damage to the bmx81.The procedure was completed using a new red62 and a new bmx81.There was no report of an adverse effect to the patient.
 
Additional Manufacturer Narrative
The device has been returned and the investigation results are pending.A follow up mdr will be submitted upon completion of the device investigation.H3 other text : placeholder.
 
Additional Manufacturer Narrative
Evaluation of the returned red62 confirmed that the catheter was fractured.Evaluation also revealed stretching and unraveled coil winds at the fractured location.If the red62 is retracted and manipulated further against resistance, damage such as stretching and subsequent fracture may occur.The separation of the two fractured segments contributed to the unraveled coil winds.Based on the reported complaint, the root cause of resistance could not be determined.Further evaluation revealed ovalization in multiple locations along the proximal shaft and the distal fractured segment, and additional stretching on the distal fractured segment to the distal tip.This damage was incidental to the reported complaint and the root cause could not be determined.However, the stretching along the distal segment to the distal tip indicates that the red62 may have become pinned during the procedure and likely contributed to the reported resistance.Penumbra catheters are inspected during in-process inspection and during quality inspection after manufacturing.The manufacturing records for this lot were reviewed and did not reveal any outstanding discrepancies, design, or quality concerns.H3 other text : placeholder.

Brand Name
PENUMBRA SYSTEM RED 62 REPERFUSION CATHETER
Common Device Name
NRY
Manufacturer (Section D)
PENUMBRA, INC.
one penumbra place
alameda CA 94502
Manufacturer Contact
veronica farris
one penumbra place
alameda, CA 94502
5107483200
MDR Report Key17333728
Report Number3005168196-2023-00336
Device Sequence Number7331315
Product Code NRY
UDI-Device Identifier00815948023536
UDI-Public815948023536
Combination Product (Y/N)N
Initial Reporter StatePA
Initial Reporter CountryUS
PMA/510(K) Number
K203440
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source Health Professional,Company Representative
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 07/25/2023
Report Date (Section F) 01/01/2005
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date10/02/2025
Device Catalogue NumberRED62SKIT
Device Lot NumberF00003380
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer06/28/2023
Is the Reporter a Health Professional? Yes
Was the Report Sent to FDA? Yes
Date Report to Manufacturer01/10/2005
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 06/21/2023
Supplement Date Received by Manufacturer07/07/2023
Initial Report FDA Received Date07/17/2023
Supplement Report FDA Received Date07/25/2023
Was Device Evaluated by Manufacturer? (Y/N) Yes
Date Device Manufactured10/03/2022
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Patient SexFemale
Date Report Sent to FDA01/01/2005